Drug blamed for overdoses, 2 deaths in Halifax believed to be synthetic opioid
Isotonitazene is relatively new to the street trade and is believed to be circulating in the city
A drug that has caused overdoses and led to two deaths in recent weeks in the Halifax Regional Municipality is believed to be a synthetic opioid relatively new to the street trade, Nova Scotia's health authority said Tuesday.
"We have received additional information from community partners that the unknown substance ... may be sold as isotonitazene and is circulating in the Halifax area. This has not been confirmed by drug analysis," Nova Scotia Health said in a drug alert posted online.
The drug was the focus of a separate alert issued July 15 from Nova Scotia Health that warned of a dangerous, unknown substance possibly being sold on blotter paper.
Isotonitazene responds to naloxone, a medication available for free at most pharmacies that blocks the effects of opioids and counteracts an overdose.
2nd alert issued
Nova Scotia Health also issued a second, unrelated alert Tuesday confirming that a drug seized June 16 by Halifax Regional Police has been identified as etizolam.
The health authority said the drug is similar to benzodiazepines, including Xanax, Valium and Ativan.
"Benzodiazepine overdoses may present like opioid overdoses, but cannot be reversed by using naloxone," the alert said.
Advocates have said if there were places in the city to test drugs to determine if they are safe and unlaced, these overdoses could have been prevented.
Nova Scotia Health said it encourages people to not take drugs alone and to start with a test dose. It said people should have naloxone on hand even if they are not using opioids intentionally. If an overdose is suspected, 911 should be called.
People who experience or witness an overdose and call 911 are given some legal protection under the federal Good Samaritan Overdose Act.
- Nova Scotia VotesLiberal health plan calls for mental health walk-in clinics, more doctor recruitment support